Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 15, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jan 11, 2005, 6:34 AM PST for 4 counties in California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2005, 6:34 AM PST (14:34 UTC)
- Expired
- Jan 11, 2005, 10:30 AM PST
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 48 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 2.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 111456 CCA
FFWSGX
CAC059-065-071-073-111830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
634 AM PST TUE JAN 11 2005
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA
SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA
ORANGE COUNTY IN SOUTHWEST CALIFORNIA
SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
* UNTIL 1030 AM PST
* AT 626 AM PST...HEAVY RAIN AND RUNOFF FROM PREVIOUS RAIN WAS
CAUSING WIDESPREAD FLASH FLOODING. THESE CONDITIONS WILL CONTINUE
THROUGH 1030 AM THIS MORNING.
MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.
RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.
LAT...LON 3459 11755 3402 11766 3378 11800 3321 11735
3255 11708 3266 11617 3378 11615 3437 11667
$$
ATKINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 3:30 AM PST, 3 hours 4 minutes earlier.
Area forecast discussion, Jan 11, 3:30 AM PST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 330 AM PST TUE JAN 11 2005 .SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND TODAY...BRINGING LOCALLY HEAVY PRECIPITATION...GUSTY WINDS IN THE MOUNTAINS AND DESERTS...AND COOLER TEMPERATURES AND LOWER SNOW LEVELS THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL DEVELOP OFF THE CALIFORNIA COAST BRINGING FAIR AND WARMER WEATHER FOR THE REST OF THE WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES. THE LATEST STORM...AND LAST IN THE CURRENT SEQUENCE...IS MOVING STEADILY INLAND ACROSS CALIFORNIA. SATELLITE IMAGERY SHOWS THE UPPER CENTER NEAR THE BAY AREA. THE UPPER CENTER WILL MOVE INLAND INTO NEVADA THIS AFTERNOON. WARM ADVECTION PRECIPITATION AHEAD OF THE SURFACE COLD FRONT HAS BEEN SPREADING SOUTHWARD ACROSS SOUTHWEST CALIFORNIA THE PAST FEW HOURS AND SHOULD CLEAR MOST OF SOUTHWEST CALIFORNIA AROUND SUNRISE. SIX HOUR RAINFALL UP TO AROUND 2 INCHES HAS OCCURRED IN A FEW PLACES...MOSTLY THE COASTAL SLOPES OF THE SAN BERNARDINO MOUNTAINS...NORTHERN PORTIONS OF SAN DIEGO COUNTY...AND ON THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS. OTHERWISE... AMOUNTS HAVE GENERALLY RANGED FROM ONE HALF TO ONE INCH AT THE COAST TO ONE TO TWO INCHES ON THE COASTAL SLOPES. THE BACK EDGE OF THE SURFACE COLD FRONT HAS NOW MOVED PAST POINT CONCEPTION. THE SURFACE COLD FRONT SHOULD MOVE ACROSS MOST OF SOUTHWEST CALIFORNIA THIS MORNING. RADAR IMAGERY FROM THE SULPHUR MOUNTAIN RADAR APPEARS TO BE OVERSHOOTING SOME OF THE RAIN IN THE COLD FRONTAL BAND...POSSIBLY UNDERESTIMATING THE INTENSITIES. THE SANTA ANA MOUNTAINS RADAR IS CURRENTLY UNAVAILABLE. A FEW HOURS OF MODERATE RAINFALL IS EXPECTED WITH THE FRONTAL PASSAGE THIS MORNING. SCATTERED SHOWERS WILL FOLLOW THE FRONT FOR THIS AFTERNOON INTO THIS EVENING. THE COLDEST MID LEVEL AIR ASSOCIATED WITH THE UPPER LOW MOVES ACROSS SOUTHWEST CALIFORNIA THIS AFTERNOON AND EVENING. THIS WILL BE THE MAIN PERIOD WITH A CHANCE OF THUNDERSTORMS. WINDS WILL BE NEAR ADVISORY LEVELS IN THE MOUNTAINS AND UPPER DESERTS TODAY WITH STRONGEST WINDS IN THE UPPER DESERTS THIS AFTERNOON. SNOW LEVELS ARE STILL MOSTLY ABOVE 8000 FEET...BUT SHOULD BEGIN LOWERING DURING THE MORNING...LOWERING TO 5000 FEET DURING THE AFTERNOON...AND 4500 FEET TONIGHT. PATCHY DENSE RADIATIONAL FOG IS POSSIBLE IN LOWER LYING AREAS WEST OF THE MOUNTAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. HIGH PRESSURE WILL BUILD OFF THE CALIFORNIA COAST WEDNESDAY THROUGH FRIDAY BRINGING FAIR AND WARMER WEATHER THE REST OF THE WEEK. SEASONAL TEMPERATURES WITH LITTLE CHANCE OF PRECIPITATION SHOULD CONTINUE INTO EARLY NEXT WEAK. && .SGX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM TODAY...ZONES 55/56. WINTER WEATHER ADVISORY 9 AM TODAY UNTIL 6 PM TODAY...ZONE 58. WIND ADVISORY UNTIL 6 PM TODAY...ZONES 58/60. FLOOD WARNING FOR THE SAN LUIS REY RIVER UNTIL MIDNIGHT TONIGHT. FLOOD WARNING FOR THE SAN DIEGO RIVER UNTIL TONIGHT. FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES. MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...ZONES 42/43. && MARTIN
Hazardous weather outlook, Jan 10, 8:00 PM PST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 800 PM PST MON JAN 10 2005 CAZ042-043-048-050-055-056-057-058-060-061-062-121400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 800 PM PST MON JAN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK. DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS ARE OCCURRING... .DAY ONE... TODAY AND TONIGHT. WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX. WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM TODAY...SEE LAXNPWSGX. FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX. RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXRVSSGX. FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE LAXFLSSGX. MARINE WEATHER STATEMENT...SEE LAXMWSSGX. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.. MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE LAXMWSSGX. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED. ATKIN
In the hours before
Local storm report, Jan 11, 4:35 AM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD FOREST FALLS 34.10N 117.46W
01/11/2005 SAN BERNARDINO CA LAW ENFORCEMENT
MUD SLIDE HAS CLOSED SR38.
&&
ECCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 11:05 PM PST | Flash Flood Warning | SGX | San Bernardino | 6 hr |
| Jan 11, 12:40 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 6 hr |
| Jan 11, 6:24 AM PST | Flash Flood Warning | SGX | Riverside, San Bernardino, San Diego | 4 hr |
| Jan 11, 10:00 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 4 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.